Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 26, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 23, 2018, 11:40 AM MST for Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2018, 11:40 AM MST (18:40 UTC)
- Expired
- Aug 23, 2018, 2:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 67 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 6.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722
WGUS55 KTWC 231840
FFWTWC
AZC019-023-232130-
/O.NEW.KTWC.FF.W.0026.180823T1840Z-180823T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
1140 AM MST THU AUG 23 2018
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South central Pima County in southeastern Arizona...
North central Santa Cruz County in southeastern Arizona...
* Until 230 PM MST.
* At 1137 AM MST, Doppler radar indicated thunderstorms producing
heavy rain north and northeast of Arivaca with over 2 inches of
rain noted on radar estimates. Flash flooding is expected to
begin shortly across area washes.
* Some locations that will experience flooding include...
low water crossings along West Arivaca Road, and the Arivaca
Sasabe Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.
&&
LAT...LON 3173 11111 3154 11121 3155 11136 3160 11151
3179 11141
$$
Cerniglia2 follow-up statements
207
WGUS75 KTWC 231924
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1224 PM MST THU AUG 23 2018
AZC019-023-232130-
/O.CON.KTWC.FF.W.0026.000000T0000Z-180823T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Santa Cruz-
1224 PM MST THU AUG 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR
SOUTH CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...
At 1221 PM MST, Doppler radar continues to indicate thunderstorms
producing heavy rain north and west of Arivaca. Flash flooding is
expected to occur in washes and low water crossings, especially
between Arivaca and the Junction of 286.
Some locations that will experience flooding include...
low water crossings along West Arivaca Road, and the Arivaca Sasabe
Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.
&&
LAT...LON 3173 11111 3154 11121 3155 11136 3160 11151
3179 11141
$$
Cerniglia547
WGUS75 KTWC 232124
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
224 PM MST THU AUG 23 2018
AZC019-023-232133-
/O.EXP.KTWC.FF.W.0026.000000T0000Z-180823T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-Santa Cruz-
224 PM MST THU AUG 23 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PIMA AND NORTH CENTRAL
SANTA CRUZ COUNTIES WILL EXPIRE AT 230 PM MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures, and low
water crossings with flowing water.
LAT...LON 3173 11111 3154 11121 3155 11136 3160 11151
3179 11141
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:09 AM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 23, 10:09 AM MST, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1009 AM MST Thu Aug 23 2018 .SYNOPSIS...Abundant moisture will provide elevated shower and thunderstorm chances into the weekend. Some storms will produce heavy rain and gusty winds. We may start to see some drying early next week with fewer storms. Temperatures will run near or slightly below normal for late August. && .DISCUSSION...Morning sounding was primed for action with abundant instability, well above average moisture and very little storm steering winds (less than 5 kts). We have upper level divergence over the area providing lift and the result is what is already happening out the window, widespread storm development with locally heavy rains to 4" per hour rainfall rates. Based on that and a glance at the latest CAM solutions being verified by the real weather, I already hoisted a Flash Flood Watch for much of the area into this evening. Not going to be much time for a deep look into the longer range forecast so not expecting big changes there although I will send a quick update out this morning for the first 24 hours. && .AVIATION...Valid through 24/18Z. Scattered to numerous TSRA/SHRA, with an increase this afternoon. MVFR and local IFR conditions in very heavy rain with brief gusts approaching 50 kts with strongest TSRA. Otherwise, cloud decks generally 8k- 15k ft AGL and surface wind variable in direction mainly less than 12 kts into Thursday evening. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A favorable pattern for thunderstorm development will continue into this weekend. Expect heavy rainfall to occur at times. Terrain driven 20-ft winds persist at less than 15 mph, except gusty and erratic winds near thunderstorms. A gradual drying trend with less daily thunderstorm coverage may occur next week. && .PREV DISCUSSION... /issued 241 AM MST Thu Aug 23 2018/ Deep moisture is in place over Southeast Arizona, with a high pressure center consolidated just east of our area and a favorable southerly flow over the area. Precipitable water values between 1.6 and 1.8 inches are well above the 90th percentile for late August. Add in a mid level impulse immediately south of our area in northern Sonora, and upper level diffluence on the eastern periphery of the upper ridge axis and we have a good recipe for showers and thunderstorms that don't follow a typical diurnal cycle. Plenty of convection around this morning, with a chance of showers and thunderstorms continuing into the evening hours. With this much moisture and relatively modest storm movement, the main focus will continue to be an elevated risk for heavy rainfall and localized flooding issues. We'll continue to maintain enough moisture for a decent chance of showers and thunderstorms into the weekend. A trough pushing through the northern Great Basin may introduce a westerly component to the flow over at least western and northern portions of our area early next week. Probably enough to slow storm development once again, especially if the high responds by temporarily elongating back westward in an east-west oriented axis. If the trough gets deep enough early next week, the ridge might even sink to a blocking position over northern Sonora. That would bring a day or two of zero storm coverage by Wednesday or Thursday. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM MST this evening for AZZ502>515. && PUBLIC...Cerniglia/Meyer AVIATION....Rasmussen FIRE WEATHER...Rasmussen Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 23, 11:15 AM MST, 25 minutes before
Special Weather Statement National Weather Service Tucson AZ 1115 AM MST THU AUG 23 2018 AZZ503-504-231900- Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 1115 AM MST THU AUG 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES UNTIL NOON MST... At 1114 AM MST, Doppler radar was tracking a strong thunderstorm 10 miles west of Tubac, or 17 miles southwest of Green Valley. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm with very heavy rainfall. Locations impacted include... Tumacacori-Carmen, Tubac, Arivaca Lake, Arivaca, Tumacacori and Amado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3180 11107 3154 11105 3152 11144 3179 11138 TIME...MOT...LOC 1814Z 240DEG 0KT 3166 11122 Cerniglia
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 5:44 PM MST | Dust Storm Warning | TWC | Pinal | 86 min |
| Aug 22, 10:43 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Aug 23, 12:55 AM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 23, 3:23 AM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Aug 23, 9:42 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 10 hr |
| Aug 23, 10:46 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 4 hr |
| Aug 23, 10:59 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 23, 11:04 AM MST | Flash Flood Warning | TWC | Santa Cruz | 88 min |
| Aug 23, 11:15 AM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Aug 23, 11:28 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 23, 11:45 AM MST | Special Weather Statement | TWC | Santa Cruz | 30 min |
| Aug 23, 11:48 AM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 23, 12:48 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Aug 23, 12:54 PM MST | Special Weather Statement | TWC | Cochise | 51 min |
| Aug 23, 1:18 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Aug 23, 2:45 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.